Alert archive / California / Lake Wind Advisories in 2021
Lake Wind Advisory 3, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Jan 21, 2021, 2:43 PM PST for 4 counties in California; Douglas County, Washoe County, Nevada. It took effect at Jan 22, 2021, 1:00 AM PST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2021, 2:43 PM PST (22:43 UTC)
- In effect from
- Jan 22, 2021, 1:00 AM PST
- Expired
- Jan 22, 2021, 10:00 PM PST
- In force
- 21 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2386 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134 WWUS75 KREV 212243 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 243 PM PST Thu Jan 21 2021 CAZ072-NVZ002-230000- /O.NEW.KREV.LW.Y.0003.210122T0900Z-210123T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 243 PM PST Thu Jan 21 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 1 AM TO 10 PM PST FRIDAY FOR LAKE TAHOE... * WHAT...Southwest winds 15 to 30 mph with gusts up to 45 mph expected. Waves 3 to 5 feet from mid lake to northern and eastern shores. * WHERE...Lake Tahoe. * WHEN...From 1 AM to 10 PM PST Friday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
1 follow-up statement
444 WWUS75 KREV 222305 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 305 PM PST Fri Jan 22 2021 CAZ072-NVZ002-230600- /O.CON.KREV.LW.Y.0003.000000T0000Z-210123T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 305 PM PST Fri Jan 22 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING FOR LAKE TAHOE... * CHANGES...none. * WHAT...West winds 10 to 20 mph with gusts up to 30 mph into this evening. Waves 2 to 4 feet from mid lake to eastern shores. * WHERE...Greater Lake Tahoe Area. * WHEN...Until 10 PM PST this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Jan 21, 3:01 AM PST, 11 hours 42 minutes earlier.
Area forecast discussion, Jan 21, 3:01 AM PST, 11 hours 42 minutes before
Area Forecast Discussion National Weather Service Reno NV 301 AM PST Thu Jan 21 2021 .SYNOPSIS... After calm weather conditions with lighter winds and above average temperatures today, the pattern becomes more active starting Friday and extending into next week. Breezy winds, colder temperatures, and chances for accumulating snow down to valley floors are all possible. && .SHORT TERM... Changes were minor for this forecast cycle with models continuing to bring a cold system through the region Friday into Saturday. System trajectory remains just offshore tapping into eastern Pacific moisture while allowing for cooler temperatures to funnel into western Nevada and the Sierra ahead of the precipitation. This will keep precipitation generally as snow down to most valley floors. Totals for this system aren't excessive, generally us to 3 to 6 inches along the Sierra crest, with 1 to 3 inches across the Tahoe Basin and the eastern Sierra, as well as up to an in inch for western Nevada valleys. However, with cold temperatures preceding the snow, roads could become slick - even for western Nevada. The biggest forecast challenges remain with the potential for deformation snow behind the initial wave and how fast the precipitation shuts off if the secondary wave early Saturday pulls forcing westward. The best estimates for deformation banding at this time are for a SW-NE band to set up over the Sweetwaters through the Desatoya Range along the eastern Churchill County border towards Elko. These locations could see some bonus accumulations of another 1 to 3 inches; probabilities favor another inch, but about 33% chance for 3 inches where this band sets up. Forecaster confidence in band location are on the lower end of the scale and its location will hopefully be fine-tuned later today and early Friday. Boyd .LONG TERM...Sunday through the end of January... Unsettled weather will continue through the end of the month with at least 2 storms of some flavor next week, and another possible next weekend. Ensemble agreement is good with the first system Sunday night into Monday, with it breaking down for Wednesday into Thursday with the next storm. At least with that one, there is very good agreement there will be a storm now instead of it potentially remaining off the coast. Sunday will continue to be cool ahead of the next storm. The main cold front with Sunday's storm looks to move through sometime overnight Sunday night with minor timing differences. It has more moisture to work with and although splitting it will also have a bit better forcing than the Friday system. Still, we are not looking at a big storm by any means. Perhaps around a foot of fluffy snow near the Sierra Crest is possible with a couple inches into western Nevada. Monday into Monday night, the system closes off into a low, and where this happens will dictate the location of any deformation bands which could bring additional snow. Outside of any of those bands, it will be showery and cold with the coldest air of this winter in place. Lake effect snow will also be possible downwind of the lakes with some decent accumulations possible in persistent lake bands. Tuesday will see the showers diminish as the low pulls away, but potentially with a very cold start. Normally colder locations could drop below zero with clearing and any snow cover. The next storm could arrive sometime Tuesday night into Wednesday afternoon. Not only is there that timing difference, but the flavor of this storm is in question. On the extreme ends are the operational GFS and EC. The EC is weaker and similar to Monday's storm, cold with some snow for all elevations. In contrast the GFS drops the low off the coast picking up abundant moisture with a really big storm: several feet of snow in the Sierra, moderate to heavy rain/snow into western Nevada and strong winds. While both have some ensemble support, the ensemble means lean overall toward the EC. Rough estimates of the chances of those storms occurring are 10 % EC, 20% GFS and 70% something in between, but a leaning slightly more toward the GFS based on cluster analysis. The official deterministic forecast is more in line with something in between. So what does this mean? Plan on at least some snow in the Wednesday to Thursday time frame for all elevations even though it may mix with or change to rain at times in the lower valleys. Also, keep an eye on the forecast as the details with this storm will likely change. After it moves through, ensembles do show another system dropping off the coast next weekend with more mountain snow and valley/rain snow possible. X && .AVIATION... Conditions remain VFR today with light winds. The next weather system will push into the region Friday continuing through Saturday. In general, Sierra terminals will see 1 to 3 inches with lower potential for up to 4 inches. Western Nevada locations favor a dusting up to 1 inch. Typical flight weather concerns of MVFR CIG/VIS in the Sierra at times with mountain obscurations at all terminals. Ridge level winds will increase, but only enough to create light-moderate mechanical turbulence with 700mb wind speed 30-45kts. Still, flights out of TVL-TRK could see some LLWS Friday through Saturday. Another storms will arrive early next week with better chances of bringing more impactful weather to regional flight operations. Temperatures will remain cool with additional snow accumulations and IFR conditions for all terminals Sunday night into Monday. Boyd && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 2:45 PM PST | Winter Weather Advisory | REV | Churchill, Lyon, Mineral, Pershing, Washoe | 49 hr |
Nearby
Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.